Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 1, 2015, 3:12 PM MDT for Jefferson County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2015, 3:12 PM MDT (21:12 UTC)
- Expired
- May 1, 2015, 3:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jefferson County, CO
The radar
The Denver radar (KFTG), 68 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:12 PM MDT | HAIL 1 | 3 S Evergreen, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
363 WUUS55 KBOU 012112 SVRBOU COC059-012145- /O.NEW.KBOU.SV.W.0008.150501T2112Z-150501T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 312 PM MDT FRI MAY 1 2015 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO... * UNTIL 345 PM MDT * AT 312 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF TINY TOWN...OR 20 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN LITTLETON...EVERGREEN...MORRISON...CONIFER... KITTREDGE...TINY TOWN...ASPEN PARK AND INDIAN HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3954 10539 3970 10534 3957 10507 3940 10521 TIME...MOT...LOC 2112Z 299DEG 17KT 3959 10529 HAIL...1.00IN WIND...<50MPH $$ MEIER
2 follow-up statements
385 WWUS55 KBOU 012127 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 327 PM MDT FRI MAY 1 2015 COC059-012145- /O.CON.KBOU.SV.W.0008.000000T0000Z-150501T2145Z/ JEFFERSON CO- 327 PM MDT FRI MAY 1 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR CENTRAL JEFFERSON COUNTY... AT 327 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TINY TOWN...OR 17 MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN LITTLETON...ASPEN PARK AND CONIFER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3953 10537 3961 10532 3957 10507 3940 10521 TIME...MOT...LOC 2127Z 299DEG 17KT 3955 10521 HAIL...1.00IN WIND...<50MPH $$ MEIER
188
WWUS55 KBOU 012145
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT FRI MAY 1 2015
COC059-012155-
/O.EXP.KBOU.SV.W.0008.000000T0000Z-150501T2145Z/
JEFFERSON CO-
345 PM MDT FRI MAY 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3953 10537 3961 10532 3957 10507 3940 10521
TIME...MOT...LOC 2142Z 299DEG 17KT 3955 10521
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:28 AM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, May 1, 10:28 AM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1028 AM MDT FRI MAY 1 2015 .UPDATE... ISSUED AT 1028 AM MDT FRI MAY 1 2015 WILL BE UPDATING THE FORECAST TO INCREASE THE THUNDERSTORMS TO THE LIKELY CATEGORY ON THE PALMER DIVIDE AND EASTERN PLAINS DURING THE AFTERNOON AND EVENING. SATELLITE PICTURES SHOW THAT THE STRATUS ALONG THE FOOTHILLS IS THICKEST FROM THE NORTHWEST SIDE OF DENVER TO THE WYOMING BORDER. THIS IS LEAVING THE PALMER DIVIDE IN NEARLY FULL SUNSHINE. THE STRONGER HEATING OVER THE PALMER DIVIDE WILL CAUSE THE AIRMASS TO DE-STABILIZE THERE FIRST. THE LATEST RUNS OF THE HRRR AND RAP SHOW THE STRONGEST CONVECTION DEVELOPING OVER DOUGLAS COUNTY BY SHORTLY AFTER 18Z. THE MORNING SOUNDING SHOWED A PRECIPITABLE WATER OF .66 INCHES WHICH IS JUST SHORT OF THE RECORD FOR MAY 1. SHOULD SEE A GOOD ROUND OF SHOWERS DEVELOP EARLY IN THE AFTERNOON WHICH WILL DRIFT EASTWARD. THE OTHER MAIN AREA OF PRECIPITATION IS EXPECTED TO DEVELOP OVER THE CHEYENNE RIDGE AFTER ABOUT 21Z WHICH WILL MOVE OVER THE NORTHERN PLAINS ZONES THROUGH THE EVENING. WITH CAPE VALUES IN THE 1000-1500 J/KG RANGE THIS AFTERNOON...STORMS MAY GET STRONG ENOUGH TO PRODUCE SOME HAIL CLOSE TO 1 INCH IN DIAMETER. OTHERWISE...THEY WILL PRODUCE BRIEF HEAVY RAIN AND SOME GUSTY WINDS. MOST THUNDERSTORM ACTIVITY ALONG THE FRONT RANGE SHOULD BE DONE BY EARLY EVENING...WITH THE FOCUS OF CONVECTION THROUGH THE EVENING OUT ON THE NORTHEAST PLAINS. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 337 AM MDT FRI MAY 1 2015 MUCH OF THE SHOWERS HAVE DISSIPATED OVER THE NORTHEAST PLAINS WITH JUST A FEW LIGHT SHOWERS EXITING WASHINGTON AND PARK COUNTIES. STILL QUITE A BIT OF STRATUS AROUND AT VARIOUS LEVELS AND IS NOT WIDESPREAD OR UNIFORM. NO FOG BEING REPORTED YET BUT STILL EXPECT SOME PATCHY FOG STILL TO DEVELOP OVER LOW LYING AREAS AS SOME T/TD SPREADS ARE ONLY 2-5 DEGREES. COLORADO WILL BE UNDER A MODERATE WESTERLY FLOW ALOFT TODAY FOLLOWING LAST NIGHTS DISTURBANCE WITH STILL SOME UPSTREAM MOISTURE TO WORK WITH. MOST IMPRESSIVE IS THE INCREASE IN PW VALUES OVER THE PAST 24 HOURS...WITH INCREASES OVER .40" OVER THE FRONT RANGE WITH READINGS AROUND .75" FROM INTEGRATED PW FROM GPS. SHOULD SEE ANOTHER ROUND OF AFTERNOON/EVENING THUNDERSTORMS TODAY GIVEN AMPLE MOISTURE AS SURFACE DEWPOINTS SHOULD REMAIN IN THE 40S. THIS WILL RESULT IN SURFACE BASED CAPES FROM 800-1500J/KG. THERE IS SOME INITIAL STABILITY WITH LOW LEVEL INVERSIONS AROUND 750MB THIS AM WHICH MODELS EVENTUALLY ERODE BY LATE AFTERNOON. EXPECT HIGHER COVERAGE OF STORMS TODAY OVER FRONT RANGE FOOTHILLS AND PALMER DIVIDE AND LOWER COVERAGE OVER THE FAR PLAINS AS HIGHER STABILITY REMAINS. GIVEN CAPE VALUES AND THE INCREASE SHEAR ALOFT COULD BE A FEW SEVERE STORMS WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS. NOT MUCH HELP UPSTAIRS TODAY AS QG VERTICAL VELOCITY FIELDS INDICATE A NEUTRAL TO SLIGHTLY SUBSIDENT AIRMASS. STORMS SHOULD FOLLOW DIURNAL TRENDS WITH MOST STORMS ENDING BEFORE MIDNIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 337 AM MDT FRI MAY 1 2015 EXPECT THE UPPER RIDGE TO REMAIN ALOFT ON SATURDAY. AT THE SURFACE...A TROUGH DIGGING ALONG THE EASTERN CO PLAINS WILL HELP MIX OUT THE POST FRONTAL STABLE AIRMASS FOR MUCH WARMER TEMPERATURES. SHOWERS AND STORMS ARE NOT EXPECTED TO FORM UNTIL THE AFTERNOON WITH SOME DECENT CAPE OVER THE FAR EASTERN PLAINS. COULD SEE SOME STRONGER STORMS IN THE LATE AFTERNOON AND EARLY EVENING OUT THAT WAY. ANOTHER COLD FRONT IS PROGGED TO PUSH DOWN THE PLAINS SUNDAY COMBINED WITH MOISTURE ADVECTING UP FROM NEAR BAJA. LOOK FOR COOLER TEMPERATURES AND AN INCREASE IN SHOWER AND STORM COVERAGE. AN UPPER LOW WILL DIG DOWN OVER SRN CALIFORNIA/BAJA SUNDAY NIGHT. THIS UPPER LOW WILL PUSH EAST EARLY MONDAY THEN GET PICKED UP AND BROUGHT NORTHEAST OVER THE STATE AS A LARGER LOW OVER THE PACIFIC NORTHWEST MOVES ONSHORE TUESDAY. UPSLOPE FLOW FROM SUNDAY NIGHT IS EXPECTED TO CONTINUE THROUGH TUESDAY AFTERNOON AS THE UPPER LOW APPROACHES. THIS WILL BRING A VERY GOOD CHANCE FOR RAIN SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY THROUGH TUESDAY AFTERNOON. HAVE PUT POPS IN THE HIGH CHANCE CATEGORY...WITH THE FAR EASTERN PLAINS SEEING LIKELY POPS ON TUESDAY AFTERNOON. THEN AS THE UPPER LOW PUSHES NORTHEAST OF THE AREA AND A SURFACE LOW FORMS OVER THE EASTERN COLORADO PLAINS...CHANCES WILL START DECREASING FROM THE SOUTH BUT WILL STILL SEE SHOWERS AROUND THROUGH WEDNESDAY. SYSTEM WILL BE QUITE WARM WITH SNOW LEVELS REMAINING AROUND 10KFT. PAST WEDNESDAY REMAINS AN UNCLEAR FORECAST...AS MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION AND TRACK OF THE PACNW UPPER LOW. MODELS HAD BEEN SEEMING TO TAKE A MORE SOUTHERLY TRACK...UNTIL THE 00Z EC CAME IN PUSHING IT BACK FARTHER NOR TH. HOWEVER...EITHER WAY...MOISTURE WILL CONTINUE TO BE PRESENT WEDNEDAY INTO THURSDAY...THE MODEL DIFFERENCES WILL MAINLY AFFECT TEMPERATURES. && .AVIATION...(FOR THE TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1028 AM MDT FRI MAY 1 2015 WILL MENTION THE BEST TIME FOR THUNDERSTORMS ACROSS THE DENVER AREA AIRPORTS FROM 3 PM THROUGH ABOUT 7 PM. OVERNIGHT...THINGS SHOULD CLEAR OUT NICELY WITH DECENT DRAINAGE WINDS WHICH SHOULD KEEP FOG OR STRATUS FROM DEVELOPING. NO OTHER AVIATION IMPACTS ARE EXPECTED AFTER THE ROUND OF AFTERNOON THUNDERSTORMS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DANKERS SHORT TERM...ENTREKIN LONG TERM...KRIEDERMAN AVIATION...DANKERS
Hazardous weather outlook, May 1, 11:09 AM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1109 AM MDT FRI MAY 1 2015 COZ030>051-021715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT FRI MAY 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AROUND NOON AND SPREAD OVER THE ADJACENT PLAINS THROUGH THE EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON OVER NORTHERN WELD COUNTY AND THE NORTHEAST COLORADO PLAINS. MOISTURE LEVELS HAVE INCREASED FOLLOWING LAST NIGHTS THUNDERSTORMS WHILE WIND SHEAR ALOFT HAS ALSO INCREASED. THIS WILL RESULT IN THE CHANCE FOR SOME THUNDERSTORMS TO BE SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS. STORMS WILL DIMINISH LATER THIS EVENING DUE TO A LACK OF ANY UPPER LEVEL SUPPORT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS ON SATURDAY...WITH ONLY A SLIGHT CHANCE OUT ON THE PLAINS. THERE WILL BE A BETTER CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR ALL AREAS SUNDAY THROUGH WEDNESDAY. SOME THE SHOWERS WILL LINGER INTO THE OVERNIGHT AND MORNING HOURS AS WELL. THIS COOL WET PERIOD MAY CREATE HEAVY RAINFALL IN SOME AREAS. THE CHANCES FOR PRECIPITATION WILL DECREASE BY NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 12 PM OVER THE FOOTHILLS AND PALMER DIVIDE.
In the hours before
Local storm report, May 1, 1:56 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
156 PM MDT FRI MAY 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 E PERRY PARK 39.26N 104.93W
05/01/2015 M0.75 INCH DOUGLAS CO TRAINED SPOTTER
&&Special weather statement, May 1, 2:22 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 222 PM MDT FRI MAY 1 2015 COZ041-012115- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 222 PM MDT FRI MAY 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 315 PM MDT... AT 222 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF GREENLAND...OR 25 MILES NORTH OF COLORADO SPRINGS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CASTLE ROCK...ELBERT...ELIZABETH...KIOWA...LARKSPUR...GREENLAND... FRANKTOWN AND PONDEROSA PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3939 10488 3939 10435 3913 10438 3913 10490 TIME...MOT...LOC 2022Z 274DEG 20KT 3920 10478 MEIER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 6:27 PM MDT | Special Weather Statement | BOU | Logan | 48 min |
| Apr 30, 6:46 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 29 min |
| May 1, 2:22 PM MDT | Special Weather Statement | BOU | Douglas | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.